Utah, 2011High Wind in Utah, December 30 to 31, 2011
December 30 to 31, 2011 · NWS SLC · 5 events in 5 counties and zones
A strong cold front moved through Utah at the end of the year. This front produced strong winds in parts of northern Utah, beginning the evening of December 30th.
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moved through Utah at the end of the year. This front produced strong winds in parts of northern Utah, beginning the evening of December 30th. Behind the cold front, conditions became favorable for a breaking wave event in eastern Utah, which produced strong winds into the afternoon of December 31st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Dec 30, 4:20 PM MST, 4 hours 10 minutes earlier.
Area forecast discussion, Dec 30, 4:20 PM MST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
420 PM MST FRI DEC 30 2011
.SYNOPSIS...A PACIFIC COLD FRONT WILL ENTER NORTHWEST UTAH THIS
EVENING...THEN SWEEP ACROSS THE REMAINDER OF THE STATE BY SATURDAY
AFTERNOON. PRECIPITATION WILL BE CONFINED TO THE NORTHERN UTAH...
WITH COLDER TEMPERATURES SPREADING ACROSS THE ENTIRE REGION. HIGH
PRESSURE ALOFT WILL RETURN BY LATE IN THE WEEKEND.
&&
.DISCUSSION...THE UPPER TROUGH OVER THE PACIFIC NORTHWEST LATE
THIS AFTERNOON WILL CONTINUE EAST THROUGH THE NORTHERN ROCKIES/NORTHERN
GREAT BASIN TONIGHT THROUGH EARLY SATURDAY. THE ASSOCIATED SURFACE COLD
FRONT WILL REACH NORTHWEST UTAH THIS EVENING...THEN SWEEP SOUTHEAST
ACROSS THE FORECAST AREA BY SATURDAY AFTERNOON. THE LATEST 18Z
MODEL GUIDANCE STILL INDICATED STRONG LOW-LEVEL COLD ADVECTION
BEHIND THE FRONT...WITH A BIT OF A NEW WRINKLE IN THAT MORE OF THE
MID-LEVEL COLD AIR WORKS SOUTH INTO THE FAR NORTHERN MOUNTAINS
OVERNIGHT. GREATER INSTABILITY NEAR THE IDAHO BORDER SHOULD RESULT
IN GREATER OROGRAPHICALLY ENHANCED SNOWFALL TONIGHT. THIS SNOW
ALONG WITH VERY STRONG WINDS NEAR AND ABOVE 700MB SHOULD CREATE
HAZARDOUS MOUNTAIN CONDITIONS IN SNOW AND BLOWING SNOW THROUGH
EARLY SATURDAY. HAVE ADDED A SNOW/BLOWING SNOW ADVISORY TO THE
NORTHERN WASATCH MOUNTAINS /UTZ007/ THROUGH EARLY SATURDAY...WITH
THE EMPHASIS ON THE HIGHER TERRAIN. HAVE DECIDED TO KEEP THE
HIGHLIGHTS OUT OF THE REMAINING NORTHERN MOUNTAINS AS SIGNIFICANT
SNOWS LOOK QUESTIONABLE...EVEN THOUGH WINDS ALONG THE RIDGES WILL
BE QUITE STRONG INTO SATURDAY MORNING.
HAVE LEFT ALL OF THE POST-FRONTAL WIND HIGHLIGHTS IN PLACE WITH
THE AFTERNOON PACKAGE. THE SUPPORTING STRONG SURFACE GRADIENT
COMBINED WITH STRONG WINDS ALOFT AND A STABLE AIR MASS SHOULD
BRING STRONG WINDS IN THE WESTERN UINTA BASIN...SOUTHWEST WYOMING
AND IN THE DOWNSLOPE REGIONS OF WESTERN EMERY/CARBON COUNTIES.
ALSO LOOKING AT A LESSER STRONG WIND EVENT OUT OVER THE SALT FLATS
TONIGHT...THOUGH WITH THE GRADIENT WEAKEN LATE TONIGHT...DOUBT
THIS EVENT WILL EXTEND MUCH INTO SATURDAY.
STRONG RIDGING ACROSS THE WESTERN CONUS BEGINNING LATE IN THE
WEEKEND WILL REMAIN THE DOMINANT FEATURE ACROSS THE INTERIOR WEST
THROUGH MUCH OF THE COMING WEEK. ANY SHORTWAVE ENERGY TRYING TO
PUSH THROUGH THIS RIDGE WILL LIKELY WEAKEN CONSIDERABLY AND GENERATE
LITTLE MORE THAN MID/HIGH CLOUD COVER AS THEY PASS THROUGH UTAH.
THE NEXT BEST THREAT FOR PRECIP LIKELY TO HOLD UNTIL DAY 7 WHEN
BOTH THE GFS AND ECMWF BRING ANOTHER TROUGH INTO THE GREAT BASIN.
THE LATEST GFS CONTINUES TO SUGGEST THAT THIS FEATURE WILL SPLIT
AS IT ENTERS THE REGION...WHICH WOULD FOLLOW IN THE TREND SEEN
SO FAR THIS WINTER SEASON.
&&
.AVIATION...SOUTH WINDS AHEAD OF A COLD FRONT ARRIVING TONIGHT
HAVE LIKELY PEAKED LATE THIS AFTERNOON. CURRENT TIMING FOR FRONTAL
PASSAGE STILL LOOKS TO BE BETWEEN 05 TO 07Z. GUSTY NORTHWEST WINDS
WILL EXIST FOR A FEW HOURS BEHIND THE FRONT...WITH LIGHT NORTHERLY
WINDS LATE TONIGHT. ANY PRECIPITATION FORMING ALONG THE FRONT WILL
INITIAL BE RAIN...THEN TURNING OVER TO SNOW BY AROUND 08Z. CEILING
WILL LOWER TO AROUND 5-6KFT AFTER 06Z...WITH BRIEF PERIODS OF MVFR
CEILINGS/VISIBILITIES IN SNOW AFTER 08Z. PRECIPITATION WILL LIKELY
MOVE EAST OF THE AREA AFTER 13Z...WITH CEILINGS REMAINING NEAR 4-5
KFT THROUGH THE MID-MORNING HOURS.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...HIGH WIND WARNING FROM 4 AM TO 4 PM MST SATURDAY FOR UTZ012.
WIND ADVISORY FROM MIDNIGHT TONIGHT TO 11 AM MST SATURDAY FOR
UTZ011.
WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 8 AM MST
SATURDAY FOR UTZ007.
WIND ADVISORY UNTIL 11 AM MST SATURDAY FOR UTZ005.
WY...HIGH WIND WARNING FROM 10 PM THIS EVENING TO 11 AM MST SATURDAY
FOR WYZ021.
&&
PUBLIC...CONGER
AVIATION...MERRILL
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Dec 30, 3:07 AM MST, 17 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
307 AM MST FRI DEC 30 2011
UTZ001>016-019>021-517-518-WYZ021-311300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
307 AM MST FRI DEC 30 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
A FAST MOVING STORM WILL ARRIVE TONIGHT AND LAST INTO SATURDAY.
LITTLE RAIN AND SNOW IS EXPECTED FOR NORTHERN AND CENTRAL UTAH
VALLEYS. THE MOUNTAINS OF NORTHERN UTAH WILL SEE ANOTHER ROUND OF
LIGHT SNOW AND STRONG HIGH ELEVATION WINDS. WINDS WILL ALSO LIKELY
BE STRONG ACROSS SOUTHWEST WYOMING AND CASTLE COUNTRY...AS WELL
AS THE WEST DESERTS AND THE UINTA BASIN.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
GUSTY WINDS AND MOUNTAIN SNOW SHOWERS WILL SUBSIDE THROUGH THE DAY
SATURDAY.
RIDGE-TOP WARMING WILL TAKE PLACE BEGINNING SUNDAY WITH A RIDGE
OF HIGH PRESSURE PROVIDING BENIGN WEATHER NEXT WEEK. THIS WILL
ALLOW VALLEY INVERSIONS TO BUILD ONCE AGAIN STARTING SUNDAY AND
LASTING MUCH OF NEXT WEEK. AIR QUALITY WILL LIKELY START
DETERIORATING BY MID WEEK WITH THE THREAT OF URBAN HAZE AND FOG.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ROGOWSKI
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.COMMUTERLINK.UTAH.GOV/ROADWEATHERFORECAST.ASPX
High Wind, Great Salt Lake Desert and Mountains
- When
- December 30, 8:30 PM MST to December 31, 12:15 AM MST
- Where
- Great Salt Lake Desert and Mountains forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
Strong winds occurred across the Great Salt Lake Desert and Mountains as the cold front moved through the area, then tapered off fairly quickly after the front exited the area. The strongest recorded wind gusts included 73 mph at Lakeside Mountain, 71 mph at Upper Cedar Mountain, 70 mph at Promontory Point, 61 mph at Wendover Peak, 60 mph at the SR-30 at Curlew and Hat Island sensors, and 58 mph at Gunnison Island.
High Wind, Salt Lake and Tooele Valleys
- When
- December 30, 10:45 PM MST to December 31, 12:40 AM MST
- Where
- Salt Lake and Tooele Valleys forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
The strongest winds in the Salt Lake and Tooele valleys occurred as the cold front moved through the area. Peak recorded wind gusts included 66 mph at the Baccus Highway sensor, 65 mph at Vernon Hill, 61 mph at the Salt Lake Airport #2 and Grantsville sensors, 60 mph at the Salt Lake International Airport ASOS, and 59 mph at Olympus Hills.
High Wind, Southern Wasatch Front
- When
- December 31, 12:55 AM MST to 2:55 AM MST
- Where
- Southern Wasatch Front forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Property damage
- $50,000
- Reported by
- RAWS
The Pleasant Grove RAWS recorded a maximum wind gust of 66 mph overnight. In addition, damage was reported across Utah Valley, with the most damage reported in the Provo area. The winds knocked over several trees, including a few large pine trees, and a couple of these trees landed on cars. Wind gusts also knocked smaller branches off of trees, blew around loose debris, including trampolines, and knocked some shingles off of roofs.
High Wind, Western Uinta Mountains
- When
- December 31, 6:58 AM MST to 7:58 AM MST
- Where
- Western Uinta Mountains forecast zone
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- RAWS
The Chepeta RAWS recorded a maximum wind gust of 80 mph.
High Wind, Castle Country
- When
- December 31, 9:00 AM MST to 1:16 PM MST
- Where
- Castle Country forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- RAWS
A breaking wave event occurred in Castle Country, with peak wind gusts in the area of 66 mph at Fremont Junction and 64 mph at the Joe's Valley RAWS.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Avalanche in Montana, December 30 to 31, 20111 death · 2 events
- High Wind in Wyoming, December 30 to 31, 20117 injured · 67 kt wind · 26 events
- High Wind in Colorado, December 30 to 31, 201196 kt wind · 20 events
- Winter Storm and High Wind in Wyoming, December 30 to 31, 201167 kt wind · 7 events
- Heavy Snow in Idaho, December 30 to 31, 20115 events
- High Wind in Nevada, December 30, 201170 kt wind · 4 events
- Damaging Winds in Idaho, December 30, 201165 kt wind · 3 events
- High Wind in Oregon, December 30, 201170 kt wind · 2 events
- Heavy Snow in Washington, December 30, 20111 event
- Heavy Snow in Oregon, December 30, 20111 event
- Waterspout in South Atlantic Coastal Waters, December 30, 20111 event
- High Wind in Montana, December 30, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356712, 356709, 356728, 356710, 356714.